Format

Send to

Choose Destination
See comment in PubMed Commons below
Tex Heart Inst J. 2011;38(2):174-8.

Left main stent thrombosis complicated by eptifibatide-induced acute thrombocytopenia.

Author information

  • 1Division of Cardiology, Department of Medicine, Harbor-UCLA Medical Center, Torrance, California 90509, USA. Datsunian@gmail.com

Abstract

A 57-year-old man with a history of coronary artery disease and placement of an implantable cardioverter-defibrillator presented at our emergency room with an anterior ST-elevation myocardial infarction. Cardiac catheterization revealed an acutely occluded left main coronary artery, which was revascularized successfully with a bare-metal stent. Periprocedurally, the patient received aspirin, clopidogrel, unfractionated heparin, and eptifibatide. The patient was discharged a week later, but he returned to the emergency room the same day with recurrence of severe chest pain. Repeat cardiac catheterization revealed an acutely occluded stent, and the patient underwent repeat bare-metal stent placement and readministration of eptifibatide. On the next day, the patient's platelet count dropped acutely to less than 12,000/mm3. A test for heparin-induced thrombocytopenia antibody was negative. After discontinuation of eptifibatide, the patient's platelet count gradually returned to normal, and he was later discharged from the hospital with no complications. Eptifibatide-induced acute thrombocytopenia is a known but rare adverse effect. We review the handful of case reports in the medical literature, with emphasis on the prevalence, observed clinical course, and recently proposed physiologic mechanisms that probably are responsible for this phenomenon.

KEYWORDS:

Acute coronary syndrome; GPIIb/IIIa inhibitor; ST-elevation myocardial infarction; antibodies, monoclonal/adverse effects; coronary stenosis/blood; eptifibatide; megakaryocytes; peptides/adverse effects; platelet aggregation inhibitors/therapeutic use; platelet glycoprotein GPIIb-IIIa complex/antagonists & inhibitors; stents; thrombocytopenia/chemically induced/etiology

PMID:
21494531
PMCID:
PMC3066830
[PubMed - indexed for MEDLINE]
Free PMC Article
PubMed Commons home

PubMed Commons

0 comments
How to join PubMed Commons

    Supplemental Content

    Full text links

    Icon for PubMed Central
    Loading ...
    Support Center